Serotonin Discontinuation Syndrome: Information for Primary Care
- Dave is a 25-yo male who presents on a Monday to the walk-in with a severe migraine.
- Symptoms of general malaise, flu-like symptoms and “electric shock” sensations.
- Medications: Has been taking Venlafaxine XR 300 mg daily for months for anxiety
- Unfortunately, he has not taken any since Friday because 1) he ran out of medications on Friday, and 2) went camping over the weekend…
- Constellation of symptoms (such general malaise, flu-like symptoms, sensory disturbances) which can occur after a serotonin antidepressant is abruptly stopped
- Onset usually within days of abrupt discontinuation of an SSRI, or SNRI, or missing a dose or various doses (such as “drug holidays”), or even reducing a dosage
- Symptom severity usually mild and self-limiting (usually 7-14 days) but may be distressing
- Symptoms resolve when the serotonin medication is (re)started
- Flu-like (eg. fatigue, lethargy, myalgia)
- Disequilibrium (eg. dizzy, vertigo, ataxia)
- GI (nausea, vomiting)
- Sensory disturbance (eg. paresthesia, sensations of electric shock)
- Sleep disturbance (eg. insomnia, vivid dreams)
- Anxiety, agitation, crying spells, irritability
“FINISH” Mnemonic for Antidepressant Discontinuation Syndrome
- F)lu-like symptoms -- fatigue, lethargy, general malaise, muscle aches/headaches, diarrhea
- I)mbalance: Gait instability, dizziness/lightheadedness, vertigo
- S)ensory disturbances: Paresthesia, “Electric shock” sensations, visual disturbance
- H)yperarousal: Anxiety, agitation
“GRIEF” Mnemonic (Schatzberg et al, 1997)
- G)astro-intestinal – nausea, vomiting
- R)eally bad dizziness – dizziness, ataxia
- I)nsomnia – insomnia, vivid dreams
- E)lectric shock – shocks, paresthesias
- F)lu-like symptoms – fever, chills, fatigue, myalgia
It is important to recognize SSRI discontinuation syndrome because:
- Although usually mild and not dangerous, symptoms can still be distressing for patients
- Symptoms may discourage patients from using medications in the future, out of concerns such as becoming ‘addicted’ or ‘dependent’ on medication
- Occurs in 20% of patients after abrupt discontinuation of antidepressants taken for at least 6-8 weeks (Warner, 2006).
- Occurs rarely if patients have had antidepressants for less than 6-8 weeks.
Factors which increase risk are:
- Short half-life SSRIs such as paroxetine, fluvoxamine, sertraline, or SNRIs such as venlafaxine
- Longer duration of treatment, such as at least 6-8 weeks
- Symptoms of SSRI discontinuation are not unique only to SSRI discontinuation and can be seen in other conditions as well:
- SSRI discontinuation: Onset of symptoms usually within few days (e.g. 1-3 days) within stopping a medication.
- Bipolar manic episodes: Onset of irritability, insomnia, increased mood / agitation or self-esteem
- Relapse of depression: Usually occurs after 2-3 weeks
- Medication side effects: In situations where a patient is being switched from an older medication (such as SSRI) to a newer medication without the same serotonin activity, the onset of symptoms may appear to be side effects of a new medication, when in actuality, it is serotonin discontinuation syndrome
- Try to minimize prescriptions of SSRIs to begin with
- E.g. try not to overuse SSRIs for conditions such as anxiety, stress
- Tapering dose slowly (reducing dosages by 25% over 1-2 weeks)
- For patients who are extremely sensitive to dose reductions, some pharmacies provide a special compounded prescription to make it easier to slowly reduce a medication
- Using longer half-life SSRI (eg. fluoxetine)
- Educate patients about not stopping their SSRI suddenly, without the support of their physician
- Reassure patients that even if they develop SSRIs, the symptoms are distressing, they are time limited
- Increase SSRI dose if acute symptoms appear during tapering
- If severe symptoms that do not resolve switch to fluoxetine (which has a long-term half-life)
- If you are switching medications, or wanting to stop a medication, visit http://wiki.psychiatrienet.nl/index.php/SwitchAntidepressants
- Dave is a 25-yo male who presents on a Monday to the walk-in with symptoms of serotonin discontinuation syndrome.
- He is given a prescription so that he can restart his Venlafaxine XR, and told to return if symptoms do not improve.
- He has rapid improvement of his symptoms and vows never to stop his medications without checking with his physician.
- Canadian Adverse Drug Reaction Newsletter, Vol 8(4), Oct 1998, www.hc-sc.gc.ca/hpb-dgps/therapeut
- Warner C et al: Antidepressant Discontinuation Syndrome, Am Fam Physician 2006 Aug 1; 74(3): 449-456.
Written by members of the eMentalHealth.ca Primary Care Team, which includes Dr’s M. St-Jean (family physician, University of Ottawa), E. Wooltorton (family physician, University of Ottawa), F. Motamedi (family physician, University of Ottawa), M. Cheng (psychiatrist, University of Ottawa).
Information in this pamphlet is offered ‘as is' and is meant only to provide general information that supplements, but does not replace the information from a health professional. Always contact a qualified health professional for further information in your specific situation or circumstance.
You are free to copy and distribute this material in its entirety as long as 1) this material is not used in any way that suggests we endorse you or your use of the material, 2) this material is not used for commercial purposes (non-commercial), 3) this material is not altered in any way (no derivative works). View full license at http://creativecommons.org/licenses/by-nc-nd/2.5/ca/
Date Posted: Nov 19, 2016
Date of Last Revision: Nov 19, 2016
Date of Last Revision: Nov 19, 2016